New Mexico, 2016

Hail in New Mexico, May 29, 2016

May 29, 2016 · NWS ABQ · 6 events in 3 counties and zones

A moist and unstable atmosphere along a sharp dryline over eastern New Mexico focused several severe thunderstorms across the eastern plains. The stronger storms produced quarter to golf ball size hail stretching from Quay County southward to Roosevelt and Curry counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A moist and unstable atmosphere along a sharp dryline over eastern New Mexico focused several severe thunderstorms across the eastern plains. The stronger storms produced quarter to golf ball size hail stretching from Quay County southward to Roosevelt and Curry counties. The strongest storm produced a funnel cloud and minor flooding to the northwest of Melrose. Fortunately no notable damage occurred from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 29, 10:46 AM MST, 1 hour 39 minutes earlier.

Area forecast discussion, May 29, 10:46 AM MST, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1146 AM MDT SUN MAY 29 2016

.AVIATION...
18Z TAF CYCLE
Complexity of aviation hazards exist during the next 24 hrs. The
main hazard will be due to strong to severe storms across the
eastern plains during the rest of the afternoon into the early to
mid evening. Made mention of VCTS at TCC/ROW mid to late
afternoon. Higher based virga activity would be found elsewhere
and could impact GUP/LVS and lesser extent SAF/FMN. Winds will
shift around due to the SH/TS activity. Models are indicating a
stronger outflow or gust front originating from the cluster of
storms across the far east to push back towards the central mtns
overnight. If a stronger boundary develops then short term changes
in wind speeds/direction would occur at LVS/TCC/ROW and to a
lesser extent SAF and perhaps ABQ overnight. Lastly...low cigs due
to an overnight moisture surge is once again expected. Expect main
impacts to TCC and ROW.

50

&&

.PREV DISCUSSION...311 AM MDT SUN MAY 29 2016...
.SYNOPSIS...
The warming trend continues into Monday...with daytime
temperatures reaching to near or slightly above normal for late
May at most locales. A few thunderstorms are possible along a
dryline later today near the Texas border and may become severe.
Look for a similar day Monday...with any severe thunderstorms
across the far eastern plains near the Texas border. Otherwise...
mostly dry conditions with afternoon breezes will prevail though
Monday. A backdoor cold front will push southwest across the area
late Tuesday into Wednesday and bring much needed moisture for
showers and storms. Temperatures will take a dip below normal
behind the front and stay there through Thursday. A renewed
warming trend is forecast for the end of the work week and into
the weekend with temperatures rising back to near normal and
diminishing chances for rain.

&&

.DISCUSSION...
A weak and slow moving upper low...currently offshore of southern
California...will take its time moving east toward southern New
Mexico over the next several days. A dry slot rotating out ahead
of the upper low will keep western and central New Mexico on the
dry side...with any convection through Monday likely producing
gusty winds and very little to no measurable precipitation.
However...a different story across eastern New Mexico where a
dryline will sharpen-up later today. Gulf moisture advection is
currently underway into the east central and southeast plains
where surface dewpoint temperatures are currently rising into the
50s and low 60s. Lower forecaster confidence on the placement of
the dryline later today given model run-to-run inconsistency...but
convective initiation is likely somewhere between the Pecos River
Valley and the Texas border later today. The SPC day 1 convective
outlook has eastern portions of some of our eastern-most counties
in a rather large slight risk area. Any storms that develop over
the eastern plains will likely strengthen as they move east into
the Texas Panhandle late today. Similar setup for Monday thanks to
a retreating dryline overnight. Otherwise...the warming trend
continues through Monday with temperatures rising to near or
slightly above normal at most locales.

The backdoor cold front is still on track to move southwest across
our area late Tuesday into Wednesday. Strong to potentially severe
storms (pulse-type) are possible late Tuesday between the Sangres
and the TX/OK borders along and behind the front...and possibly
out ahead of the front across the east central plains as Gulf
moisture is pulled westward in the lower boundary layer depending
on the exact track of the of the upper low. The front will mover
west through the gaps in the central mountain chain late Tuesday
night or Wednesday morning with windy conditions forecast in the
Rio Grande and Upper Tularosa Valleys. Moisture advection behind
the front will be sufficient to fuel wetting showers and storms
Wednesday west to near the Continental Divide. Temperatures will
take a dip below normal behind the front and stay there through
Thursday.

An impressive upper ridge is forecast by both the 00z GFS and
ECMWF to pump-up over the Great Basin and Desert Southwest late
week then gradually shift east over the central/southern Rockies
and New Mexico through the weekend. Look for a warming trend from
late week through the weekend with temperatures headed to near or
slightly above normal for early June. Sufficient moisture will
remain for daily rounds of storms Fri-Sun...but the wetting
footprint should gradually decrease given no added moisture input.

11

&&

.FIRE WEATHER...
A fairly weak low pressure system aloft is currently located just
off of the southern CA coast, and this feature is expected to move
very slowly to the east over the next four days.  A couple of
disturbances aloft are also currently moving northeast from the Baja
into eastern NM, and at the surface the dryline is very conspicuous,
separating moist air to the east and warm, dry air to the west.
Humidity recovery is rapidly rising in the far eastern plains, and
this trend will continue more-or-less east of the Pecos valley. Much
uncertainty rests with the evolution of the dryline for the daytime
today. Synoptic forecast models have changed their tune from 24
hours ago, and now indicate a rapid mixing out of the dryline east
toward the TX border. However, the high resolution short term models
indicate a much different story with the dryline  holding its ground
within a reasonably close proximity of the Pecos. This will have big
implications on not only the afternoon humidity, but also on the
location of where storms will be triggered. For now, have built the
forecast with the deepest moisture getting shoved into the farthest
eastern tier of NM with the potential for any storms that do develop
to turn strong to severe.  To the west of the dryline, the warming
and drying trend will continue where it left off yesterday with
seasonable temperatures and light to moderate afternoon breezes.

Tonight the dryline will likely slosh back to the west, carrying
high humidity recoveries back into the plains of NM. It does appear
that the dryline will mix and push eastward Monday afternoon, but
forecast models indicate that it may not fully leave the state. This
could keep some higher humidity entrenched over the far eastern tier
of NM with some storm potential. By this time the disturbance aloft
will make a leisurely track into western AZ.  A mid level dry slot
will round the base of this feature and nose its way into western
and central NM, and this will lead to another day of single digit
humidity for many of these zones Monday afternoon. Otherwise breezes
would pick up in the afternoon with some speeds briefly breaching
critical thresholds in the northeastern highlands in isolated
locales, and west of the dryline Haines indices will be high.

By Tuesday the upper low will ease toward southeastern AZ, and a
surface cold front will back into northeast NM. The front will bring
additional low layer moisture into the northeast corner of NM where
showers and thunderstorms are expected, but much of the central to
western zones will continue to suffer from very low RH due to the
presence of the dry slot aloft, warm temperatures, high mixing
heights and rather unstable conditions.

By Tuesday night the aforementioned back door cold front will race
south and west through NM, spreading gusty winds as it passes
through, especially near canyons/gaps within the central mountain
chain.  This front will be the catalyst that induces a  shift in the
weather to a cooler, moist pattern.  Moisture will feed shower and
thunderstorm development Wednesday and through the remainder of the
work week.  Some dry storms would still likely be found toward the
Continental Divide during the latter half of the week, but areas to
the east would see a wetter variety of showers/storms.  Temperatures
would rebound back close to normal next weekend as the moisture
slowly dwindles.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 29, 4:31 AM MST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 AM MDT SUN MAY 29 2016

NMZ501>540-301200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
531 AM MDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
PLAINS NEAR THE TEXAS BORDER THIS AFTERNOON AND EVENING. LARGE
HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG TO POTENTIALLY SEVERE STORMS ARE POSSIBLE MONDAY
AFTERNOON AND EVENING NEAR THE TEXAS BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY FOR PORTIONS OF THE
EASTERN PLAINS NEAR THE TEXAS BORDER DUE TO SEVERE THUNDERSTORMS.

11

In the hours before

Special weather statement, May 29, 10:15 AM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1115 AM MDT SUN MAY 29 2016

NMZ534-291800-
QUAY COUNTY-
1115 AM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL
NOON MDT...

AT 1115 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF SAN JON...OR 12 MILES EAST
OF TUCUMCARI...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOGAN AND SAN JON.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 338 AND 354.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3506 10349 3518 10365 3539 10344 3540 10338
      3546 10338 3560 10324 3553 10310 3528 10304
      3523 10304
TIME...MOT...LOC 1715Z 222DEG 29KT 3519 10351

43
Special weather statement, May 29, 11:26 AM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1226 PM MDT SUN MAY 29 2016

NMZ534-291845-
QUAY COUNTY-
1226 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 1245 PM MDT...

AT 1225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF NARA VISA...MOVING NORTHEAST AT
18 MPH.

PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEAST QUAY COUNTY.

&&

LAT...LON 3544 10309 3553 10312 3558 10304 3546 10304
TIME...MOT...LOC 1825Z 225DEG 18KT 3550 10307

50
Special weather statement, May 29, 11:37 AM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1237 PM MDT SUN MAY 29 2016

NMZ526-539-291915-
SOUTH CENTRAL MOUNTAINS-EASTERN LINCOLN COUNTY-
1237 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
115 PM MDT...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARABELA...OR 33 MILES NORTHEAST OF
RUIDOSO... MOVING NORTHEAST AT 20 MPH.

PEA UP TO PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARABELA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3365 10537 3394 10506 3369 10489 3367 10489
      3352 10522
TIME...MOT...LOC 1836Z 228DEG 17KT 3364 10523

43
Special weather statement, May 29, 12:07 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
107 PM MDT SUN MAY 29 2016

NMZ540-291930-
SOUTHWEST CHAVES COUNTY-
107 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAVES COUNTY UNTIL
130 PM MDT...

AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DUNKEN...OR 36 MILES EAST OF TIMBERON...
MOVING NORTH AT 10 MPH.

PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN CHAVES
COUNTY EAST OF DUNKEN.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHEASTERN NEW MEXICO.

LAT...LON 3284 10516 3309 10489 3297 10483 3296 10483
      3296 10484 3283 10484 3275 10509
TIME...MOT...LOC 1906Z 195DEG 10KT 3283 10510

50

The radar

The Cannon AFB radar (KFDX), 66 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Quay

When
May 29, 12:25 PM MST to 12:35 PM MST
Where
Quay County, Bard
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.140, -103.240

Quarter to golf ball size hail in Bard.

Hail, Quay

When
May 29, 12:35 PM MST to 12:39 PM MST
Where
Quay County, San Jon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.110, -103.330

Quarter size hail along Interstate 40 at mile marker 359 near San Jon.

Hail, Quay

When
May 29, 12:42 PM MST to 12:52 PM MST
Where
Quay County, 1.83 mi ESE of Bard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.130, -103.210

Quarter to golf ball size hail southeast of Bard.

Hail, Curry

When
May 29, 2:54 PM MST to 3:00 PM MST
Where
Curry County, 5.75 mi NW of Melrose
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.490, -103.700

Golfball size hail just west of State Road 268 and County Road 18 north of Melrose.

Hail, Roosevelt

When
May 29, 3:00 PM MST to 3:05 PM MST
Where
Roosevelt County, 9.72 mi NE of Tolar
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.550, -103.810

Penny size hail along State Road 89.

Funnel Cloud, Roosevelt

When
May 29, 3:15 PM MST to 3:25 PM MST
Where
Roosevelt County, 15.63 mi NW of Melrose
Reported by
Storm Chaser
Coordinates
34.561, -103.854

Funnel cloud spotted along State Road 89 northeast of Tolar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627257, 627258, 627259, 627260, 627261, 627262.